Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 91, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 23, 2020, 12:48 PM EDT for Tioga County, New York. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2020, 12:48 PM EDT (16:48 UTC)
- Expired
- Aug 23, 2020, 1:04 PM EDT
- In force
- 16 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Tioga County, NY
The radar
The Binghamton radar (KBGM), 27 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 10:18 AM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 23, 10:18 AM EDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1018 AM EDT Sun Aug 23 2020 .SYNOPSIS... Warmth and humidity, along with passing disturbances, will result in a few clusters of showers and thunderstorms passing through parts of the area today through Tuesday. It will be dry most of the time. High pressure will briefly visit Wednesday with quiet and cooler weather, but things will turn more active later in the week as temperatures trend warmer again. && .NEAR TERM /THROUGH MONDAY/... 1015 am update... Pushed ahead the timing of the incoming showers by a few hours late this morning and early afternoon. Latest radar shows the weak convection over far wrn NY and nw PA making its way into the southern tier of NY in the next couple hours. The initial batch of showers should be fairly weak...but later this afternoon, may tap into some instability and generate scattered thunderstorms. Still not expecting any severe storms, but a few brief gusts or heavy downpours are not out of the question. Keep an eye on the changing weather conditions if outdoors this afternoon. 355 AM Update... Main issues in the near term are working out details for convection when most of the time will actually be dry. Also, temperatures will approach daily records today; the warmth and elevated humidity will persist into Monday. Valleys east of Interstate 81 have had no problem filling in with fog early this morning; to the west the atmosphere is a touch more unstable and there is southwest flow just off the surface which delayed valley fog development but it is doing so just prior to dawn. Temperatures will start off in the upper 50s to mid 60s this morning, with increasing dewpoints preventing lower readings. Flat ridging aloft, and warm southwest flow in the lower levels, will boost temperatures some more today while also increasing humidity. This combination will result in more instability than prior days. However, there will also be some convective inhibition/thermal capping that will need to be overcome for any thunderstorms to occur. High resolution models are keying in on a very subtle shortwave embedded within the zonal flow, as well as a weak surface convergence zone, for where cap will probably be broken and thus clusters of convection are anticipated. This initiates in early afternoon roughly along a Bath-Watkins Glen- Ithaca-Sherburne-Cooperstown axis, which will then sag slightly across more of the Southern Tier-Western Catskills mid-to-late afternoon and perhaps a bit into far Northern Pennsylvania. Shear will be quite modest, but lower portions of the atmospheric column will contain steep lapse rates. Model soundings depict an inverted-V in the lowest several thousand feet. While actual severe potential is very low, this would suggest that strongest cells could still cause decent localized brief gusts, perhaps 30-40 mph. At the very least, cool pools will be generated, which along with fairly weak flow could cut off updrafts and make cells short-lived and/or complicatedly interacting. This will make it challenging for anything more organized to occur, while also limiting the amount of locally heavy rainfall even if there are brief downpours. The daily record high for Binghamton airport today just happens to be a relatively lower one at 85 degrees, and we are anticipating highs very near that this afternoon. The record at Syracuse meanwhile is 92 degrees; we expect to be a couple degrees short. For Wilkes-Barre/Scranton (Avoca), the daily record high is 95 degrees which we think will not be threatened at all; maybe within 5 degrees. That said, dewpoints well into the 60s will make heat indices at lower elevations today, reach into the lower 90s. The convective clusters this evening may still manage to touch off residual cells, harnessing whatever instability that is still present. However, overall a quiet muggy night is expected, as temperatures settle into the lower- mid 60s for lows. The Wyoming Valley in Northeast PA, and Finger Lakes in Central NY, may not even get below the upper 60s. Monday will be tricky, with a pair of subtle shortwaves traversing west-to-east through the area yet timed poorly with peak heating. Much of the day may be spent between waves, with convective inhibition. It will be another warm and fairly humid day; dry most of the time yet with a few storm clusters around. As with today, the storms during the day Monday could mix down brief stronger gusts yet actual organized severe potential appears quite low. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... A chance for showers and some thunder will linger mainly north of the Thruway Monday night, but better chances for showers and storms return Tuesday morning as a cold front moves through the area. There is enough strong unidirectional shear to cause some concern for stronger gusts in storms, but with the frontal passage occurring early in the day (it may be on its way out of our eastern zones as early as 18Z), instability may be less-than-ideal for severe convection. We will simply have to continue to monitor this for changes in timing. Otherwise, breezy conditions are expected with the passing front. Temperatures starting in the 60s peak in the upper 70s to lower 80s across much of central NY, but may still be able to reach the mid/upper 80s across the Wyoming valley. Cooler lower-level temperatures work in behind the front Tuesday evening/night, with overnight lows generally in the 50s and most of the area turning dry. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Much of the area will be dry for Wednesday as a weak surface high builds in, with cooler air behind the front and highs generally in the 70s. Some warmer spots in the Wyoming valley could reach to near 80F. Wendesday night, chances for showers and thunder move back in with another shortwave passing through. For the remainder of the extended period, a shift to southwesterly flow will result in an increase in heat and humidity and daily chances for showers and storms. Some model runs still indicate a chance for some tropical moisture to advect into the area late in the week, so we will continue to monitor how things play out in the Gulf of Mexico over the next several days. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... VFR conditions are generally anticipated this TAF period, though not without chances for showers and thunderstorms near a few of the terminals. Also, KELM as is often the case is having to deal with valley fog; scattering between 12Z-13Z this morning and then likely forming again late tonight. Warmth and humidity today will lead to enough instability for thunderstorms to generate for at least parts of the area. High resolution models are placing focus on a weak disturbance coinciding with peak afternoon heating, to produce a stripe of scattered convection roughly along KELM-KITH-KBGM. With decent model agreement, TEMPOs have been added for those terminals. For KSYR-KRME to the north, and KAVP to the south, thunder chances are not zero but there will be inhibition which will probably prevent it. Winds throughout the period will generally be variable or light southwest, though higher erratic gusts could occur near any thunderstorm cells. Outlook... Monday through Tuesday...Occasional restrictions possible in scattered showers and thunderstorms. Tuesday night through Wednesday night...Mainly VFR, though valley fog possible at KELM late nights-early mornings. Thursday...Brief restrictions possible from showers-thunder. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MDP NEAR TERM...BJT/MDP SHORT TERM...HLC LONG TERM...HLC AVIATION...MDP
Hazardous weather outlook, Aug 23, 7:39 AM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 739 AM EDT Sun Aug 23 2020 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-241145- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 739 AM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A cold front is expected to sweep through the region Tuesday, potentially with a chance for a few strong to severe gusty thunderstorms. Monitor the forecast for updates as details become clearer. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 23, 12:06 PM EDT, 42 minutes before
Special Weather Statement National Weather Service Binghamton NY 1206 PM EDT Sun Aug 23 2020 NYZ024-055-PAZ038-231630- Chemung NY-Tioga NY-Bradford PA- 1206 PM EDT Sun Aug 23 2020 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CHEMUNG... SOUTHWESTERN TIOGA AND NORTH CENTRAL BRADFORD COUNTIES UNTIL 1230 PM EDT... At 1205 PM EDT, Doppler radar was tracking a strong thunderstorm over Chemung, moving east at 20 mph. Small hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chemung, Barton, Sayre, Waverly, Athens, Ridgebury, Litchfield, South Waverly, Wellsburg and Lockwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4191 7676 4204 7676 4214 7649 4195 7635 TIME...MOT...LOC 1605Z 250DEG 17KT 4201 7666 BJT
Special weather statement, Aug 23, 12:30 PM EDT, 18 minutes before
Special Weather Statement National Weather Service Binghamton NY 1230 PM EDT Sun Aug 23 2020 NYZ024-055-PAZ038-231715- Chemung NY-Tioga NY-Bradford PA- 1230 PM EDT Sun Aug 23 2020 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CHEMUNG... SOUTHWESTERN TIOGA AND NORTHEASTERN BRADFORD COUNTIES UNTIL 115 PM EDT... At 1230 PM EDT, Doppler radar was tracking a strong thunderstorm over Chemung, moving east at 15 mph. Small hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Chemung, Barton, Sayre, Waverly, Athens, Ridgebury, Litchfield, South Waverly, Windham and Wellsburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4189 7674 4207 7675 4220 7636 4192 7626 TIME...MOT...LOC 1630Z 255DEG 12KT 4202 7660 BJT
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:06 PM EDT | Special Weather Statement | BGM | Chemung | 24 min |
| Aug 23, 12:30 PM EDT | Special Weather Statement | BGM | Tioga | 45 min |
| Aug 23, 1:10 PM EDT | Special Weather Statement | BGM | Tioga | 50 min |
| Aug 23, 1:13 PM EDT | Special Weather Statement | BGM | Chemung | 47 min |
| Aug 23, 1:25 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga, Tompkins | 35 min |
| Aug 23, 2:02 PM EDT | Special Weather Statement | BGM | Tompkins | 43 min |
| Aug 23, 2:05 PM EDT | Special Weather Statement | BGM | Cortland | 40 min |
| Aug 23, 2:16 PM EDT | Special Weather Statement | BGM | Schuyler | 29 min |
| Aug 23, 2:40 PM EDT | Special Weather Statement | BGM | Chenango | 35 min |
| Aug 23, 2:50 PM EDT | Special Weather Statement | BGM | Madison | 25 min |
| Aug 23, 2:52 PM EDT | Special Weather Statement | BGM | Tompkins | 23 min |
| Aug 23, 3:27 PM EDT | Special Weather Statement | BGM | Otsego | 18 min |
| Aug 23, 3:35 PM EDT | Special Weather Statement | BGM | Chenango | 25 min |
| Aug 23, 3:52 PM EDT | Special Weather Statement | BGM | Otsego | 38 min |
| Aug 23, 3:54 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison | 36 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.